Iowa, 2018

Damaging Winds and Heavy Rain in Iowa, May 1, 2018

May 1, 2018 · NWS OAX · 3 events in 2 counties and zones

Severe thunderstorms developed ahead of a cold front moving slowly southeast across eastern Nebraska and western Iowa. Storms produced locally heavy rainfall and dam aging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Severe thunderstorms developed ahead of a cold front moving slowly southeast across eastern Nebraska and western Iowa. Storms produced locally heavy rainfall and dam aging winds. The most severe damage was southeast of Harlan where a large shed lost part of its roof and door that was caved in. Heavy rainfall also fell in some of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 1, 2:16 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, May 1, 2:16 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
316 PM CDT Tue May 1 2018

.SHORT TERM...(Tonight through Friday)
Issued at 315 PM CDT Tue May 1 2018

...Severe storms likely this afternoon through evening...

Surface analysis at 19z revealed a surface low over south-central
NE with an associated surface front (or two) extending northeast
into west-central IA. Continued heating and moistening of the
boundary layer has yielded a weakly capped and moderately unstable
warm sector with storms beginning to develop along the boundary
between Columbus and Tekamah. The approach of a mid-level jet
streak and associated vorticity maxima from the west/southwest will
aid in rapid storm development over the next couple of hours with
supercells anticipated as the original storm mode. Additional
storms are likely to develop to our west near the surface triple
point over south-central NE. Large hail and a few tornadoes will
be possible initially, with large hail, damaging outflow winds,
and locally excessive rainfall becoming the predominant hazards
as storms coalesce into clusters later this evening into tonight.

On Wednesday, an upper low will edge east through the Four Corners
while an associated surface low deepens over eastern CO. The
location of the attendant warm front from the surface low through
southeast NE will be modulated by antecedent convection occurring
tonight and any early-day activity on Wednesday. Nonetheless, it
appears that southeast NE into southwest IA will have the highest
probability of experiencing severe weather during the afternoon
and evening hours.

On Wednesday night into Thursday, the aforementioned Four-Corners
upper low will eject northeast into the mid Missouri Vally,
driving the development of a surface low from western KS into
central IA by 00z Friday. As such, showers and thunderstorms will
remain in the forecast with with some severe potential again on
Thursday afternoon over southeast NE into southwest IA,
immediately ahead of the migratory surface low.

By Friday, drier conditions are anticipated as mid-level heights
build across the region.

.LONG TERM...(Friday night through Tuesday)
Issued at 315 PM CDT Tue May 1 2018

On Saturday into Saturday night, a low-amplitude impulse will
translate from the northern Plains into mid MO Valley, supporting
a low-probability chance of showers. A potentially better chance
of precipitation will exist next Tuesday into Wednesday ahead of a
prominent upper low tracking southeast through the north-central
CONUS. High temperatures through the extended forecast should be
primarily in the 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1233 PM CDT Tue May 1 2018

Variable MVFR/VFR cigs this afternoon with increasing chance for
thunderstorms. Included stronger wind gusts and reduced vsbys with
storms KOMA/KLNK especially in the 22-01Z time period. May need to
add hail and stronger winds as the storms develop. Additional
thunderstorms possible overnight with the strengthening low level
jet and included these as well. Low level wind shear may need to
be added for the evening hours at KLNK and KOMA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Zapotocny
Hazardous weather outlook, May 1, 2:28 PM CST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
328 PM CDT Tue May 1 2018

NEZ011-012-016>018-030>032-021030-
Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
328 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for portions of northeast
Nebraska.

.DAY ONE...Tonight and Wednesday

Showers and thunderstorms are possible tonight with the greatest
severe weather potential existing to the southeast of the area.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

A few non-severe thunderstorms are possible Wednesday night and
again on Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is not anticipated through Wednesday.

IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-042>045-050>053-
065>068-078-088>093-021030-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Thurston-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
328 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Severe thunderstorms are likely through midnight with a few
tornadoes, large hail, damaging outflow winds, and locally
excessive rainfall all possible.

Another round of severe thunderstorms are expected Wednesday
afternoon and evening across portions of southeast Nebraska into
southwest Iowa.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

A few severe storms are possible again on Thursday afternoon over
far southeast Nebraska and southwest Iowa.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation has occurred.

In the hours before

Local storm report, May 1, 3:55 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
455 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             OCTAVIA                 41.35N 97.06W
05/01/2018  M1.75 INCH       BUTLER             NE   EMERGENCY MNGR

            A LOT OF GOLFBALL SIZED HAIL.

&&

CZ
Local storm report, May 1, 3:59 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
459 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             4 SE BELLWOOD           41.31N 97.19W
05/01/2018  M2.00 INCH       BUTLER             NE   PUBLIC

            RELAYED VIA WOWT/SOCIAL MEDIA.

&&

CZ
Local storm report, May 1, 4:11 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
511 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             3 WNW ABIE              41.35N 97.00W
05/01/2018  E2.00 INCH       BUTLER             NE   PUBLIC

            RELAYED VIA FACEBOOK.

&&

CZ
Local storm report, May 1, 4:23 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
523 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             LINWOOD                 41.41N 96.93W
05/01/2018  M1.75 INCH       BUTLER             NE   EMERGENCY MNGR

&&
Local storm report, May 1, 4:24 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
524 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     FUNNEL CLOUD     2 SW ABIE               41.31N 96.98W
05/01/2018                   BUTLER             NE   EMERGENCY MNGR

&&
Local storm report, May 1, 4:27 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
527 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             2 W OCTAVIA             41.35N 97.09W
05/01/2018  M2.75 INCH       BUTLER             NE   EMERGENCY MNGR

&&

The radar

The Omaha radar (KOAX), 61 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Harrison

When
May 1, 4:30 PM CST to 5:45 PM CST
Where
Harrison County, 0.69 mi N of Little Sioux
Reported by
COOP Observer
Coordinates
41.810, -96.030

Heavy rain that totaled 2.97 inches fell in over an hour near Little Sioux. Fields were flooded.

Thunderstorm Wind, Harrison

When
May 1, 5:21 PM CST
Where
Harrison County, 2.07 mi N of River Sioux
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.830, -96.050

The NWS Cooperative Observer near Little Sioux estimated a 60 mph wind gust.

Thunderstorm Wind, Shelby

When
May 1, 6:20 PM CST to 6:25 PM CST
Where
Shelby County, 6.1 mi SSE of Corley to 6.68 mi ESE of Corley
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.506, -95.266

A 1200 yard wide swath of damaging thunderstorm winds began 2.75 miles northwest of Walnut near the Pottawattamie-Shelby County line . Winds were estimated to be as high as 90 mph. Severely damaged or destroyed sheds and barns occurred. Some large trees were snapped. The wind damage ended approximately 9 miles southeast of Harlan.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762120, 759144, 759142.